Texas, 2011

Tornadoes and Hail in Texas, April 30, 2011

April 30, 2011 · NWS SHV · 8 events in 4 counties and zones

A moderately unstable warm sector developed during the late afternoon and evening hours across Northeast Texas, Southeast Oklahoma and Southwest Arkansas on April 30th. A cold front was present across this region and storms began initiating along this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A moderately unstable warm sector developed during the late afternoon and evening hours across Northeast Texas, Southeast Oklahoma and Southwest Arkansas on April 30th. A cold front was present across this region and storms began initiating along this boundary. Shear was sufficient in the lower and mid levels of the atmosphere for a few of these storms to take on supercell characteristics. A few of these storms produced tornadoes, along with large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 30, 5:10 PM CST, 56 minutes earlier.

Area forecast discussion, Apr 30, 5:10 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 PM CDT SAT APR 30 2011

.UPDATE...
QUICK ZONE UPDATE JUST SENT TO INCLUDE TOR WATCH 257 FOR MUCH OF
NE TX/SW AR/EXTREME SE OK. SCT CONVECTION IS NOW BEGINNING TO FIRE
ALONG THE COLD FRONT ACROSS NCNTRL TX AND EXTREME SE OK...WHERE
LOW LEVEL CONVERGENCE HAS BEEN MAXIMIZED. THE AIR MASS IN THE WARM
SECTOR ACROSS NE TX REMAINS MODERATELY UNSTABLE...WITH LOW LEVEL
WINDS BACKING AND STRONGER FARTHER E INTO THE WARM SECTOR ALONG
AND S OF A WARM FRONT...ANALYZED FROM NRN MCCURTAIN COUNTY OK INTO
THE NRN SECTIONS OF SW AR. HOWEVER...LARGE SCALE FORCING REMAINS
ABSENT ATOP THESE BNDRYS...AND WILL HAVE TO BE DRIVEN BY LARGELY
THE INSTABILITY/SHEAR/CONVERGENCE ALONG THE BNDRYS. SHORT TERM
PROGS THOUGH DO NOT SHOW MUCH EWD MOVEMENT OF THE COLD FRONT THIS
EVENING...ALTHOUGH CONVECTION N OF THE WARM FRONT MAY HELP TO
REINFORCE THIS FRONT SWD IN TIME OVERNIGHT.

FOR NOW...NO CHANGES HAVE BEEN MADE TO THE GOING FORECAST. WILL
RE-EVALUATE LATER THIS EVENING.

15

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT SAT APR 30 2011/

DISCUSSION...
HEAVY RAIN EVENT CONTINUES TO EVOLVE THIS AFTERNOON...AS MOISTURE
CONTINUES TO ADVECT NORTHWARD ACROSS THE REGION. SURFACE COLD
FRONT CURRENTLY ACROSS EASTERN OKLAHOMA INTO NORTH TEXAS AND
CONTINUES TO MOVE SOUTHEAST TOWARD THE CWA. FRONT WILL LIKELY
STALL TONIGHT AS IT REACHES THE HIGHER ELEVATIONS OF SOUTHEAST OKLAHOMA.
THIS WILL CREATE A BOUNDARY FOR CONVECTION TO FORM AND MOVE NORTHEAST.
QFP HAS BEEN RAISED FOR TONIGHT...WITH HIGHEST AMOUNTS EXPECTED
FROM NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS. INSTABILITY ALREADY
QUITE HIGH JUST TO THE WEST OF THE CWA...AND AS THE FRONT MOVES
INTO THIS REGION...CONVECTION SHOULD BEGIN. CANNOT RULE OUT A FEW
SEVERE STORMS...BUT WITH THIS SYSTEM...HEAVY RAIN WILL LIKELY
CAUSE THE MOST PROBLEMS.

THE FRONT WILL BEGIN TO MOVE SLOWLY SOUTHEAST LATE ON SUNDAY AS
THE ASSOCIATED UPPER LOW BEGINS TO KICK OUT OF THE SOUTHERN
ROCKIES. THIS WILL HELP SHIFT THE PRECIPITATION FOCUS SOUTH AND BY
EARLY TUESDAY THE UPPER TROUGH CROSSES THE CWA AND BRINGS AND END
TO THE RAIN. MUCH COOLER TEMPERATURES EXPECTED TUESDAY AND
WEDNESDAY OF NEXT WEEK AS 1030 SURFCAE HIGH SETTLES OVER THE
MISSISSIPPI VALLEY. A WARMING TREND WILL SET IN BY THURSDAY WITH
INCREASING MOISTURE. NEXT SHORT WAVE LOOKS LIKE IT WILL CROSS THE
AREA FRIDAY NIGHT...SO WILL INCLUDE A CHANCE OF THUNDERSTORMS. /14/

AVIATION...
CONCERNING THE ARKLATEX...MVFR CIGS STILL AT KELD AND KMLU...BUT VFR
CIGS ELSEWHERE. SHORT WAVE OVERHEAD AND MOVING E JUST A FEW SHOWERS.
HOWEVER...THE MOIST SOUTHERLY FLOW POOLING AHEAD OF AN APPROACHING
COLD FRONT WILL REALLY BECOME ACTIVE THIS EVENING AND OVERNIGHT WITH
SCATTERED SHRA/TSRA EXPECTED TO DEVELOP. A FEW ISLTD TSTMS TO OUR SW
ATTM. THE FRONT STALLS BETWEEN I-30 AND I-20 BY 06Z WITH MORE TSTMS
DRIFTING SOUTHWARD OVERNIGHT. IFR CONDITIONS RESUME FOR MANY SITES
WITH INCREASING COVERAGE AND INTENSITY OF REGENERATIVE TSTMS. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  82  60  66  49 /  70  70  70  80  70
MLU  67  84  66  72  49 /  50  50  50  80  70
DEQ  60  70  51  58  42 /  90  90  80  80  50
TXK  65  77  54  61  47 /  90  90  80  80  70
ELD  67  81  59  66  46 /  90  90  70  80  70
TYR  69  79  53  64  45 /  70  70  70  70  70
GGG  69  83  55  64  47 /  60  60  70  80  70
LFK  72  84  63  75  49 /  30  30  50  50  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112.

&&

15/07
Hazardous weather outlook, Apr 30, 11:14 AM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 PM CDT SAT APR 30 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1214 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL DEVELOP LATER TODAY AND INCREASE IN AREAL
COVERAGE AND INTENSITY TONIGHT AS A COLD FRONT MOVES INTO THE
REGION. EXPECT LOCALLY HEAVY RAINFALL WITH AMOUNTS OF ONE TO THREE
INCHES BY LATE TONIGHT. THIS RAIN WILL OCCUR OVER AREAS THAT HAD
RECENTLY RECEIVED HEAVY RAIN. EXPECT RAPID WATER RUNOFF AND
POSSIBLE FLASH FLOODING OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS. THE AREA OF CONCERN IS
MAINLY NORTH OF AN EL DORADO ARKANSAS TO PITTSBURG TEXAS LINE.

ALSO...SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL...HEAVY RAINFALL...AND
DAMAGING WINDS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AS A FRONT
MOVES ACROSS THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL...AND STORM SPOTTER NETWORKS MAY BE NEEDED LATER THIS
AFTERNOON THROUGH TONIGHT.

The radar

The Shreveport radar (KSHV), 149 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Wood

When
April 30, 6:06 PM CST to 6:09 PM CST
Where
Wood County, 2.05 mi WSW of Hainesville to 0.35 mi W of Hainesville
Rating
EF0
Path length
1.75 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.708, -95.402

The National Weather Service conducted a storm survey in Wood County and concluded that the damage was the result of an EF0 tornado. The tornado first touched down to the west southwest of the community of Hainesville, Tx. Trees were snapped with a path width of 50 to 75 yards wide. The storm continued on an east northeast track crossing FM. 49 before lifting just to the west of Hainesville. Damage consisted mostly of trees snapped and/or uprooted along the track. Estimated wind speeds were 75-80 mph.

Tornado, Upshur

When
April 30, 7:26 PM CST to 7:30 PM CST
Where
Upshur County, 1.34 mi ENE of Thomas to 3.55 mi ENE of Thomas
Rating
EF0
Path length
2.22 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.860, -95.050

The National Weather Service conducted a storm survey in northwest Upshur County and concluded that the damage was the result of an EF0 tornado. The tornado first touched down to the east of Simpsonville, Tx. The storm continued on an east northeast track crossing Wolverine Road and lifted near FM 2454. Damage consisted mostly of trees snapped and/or uprooted especially along the end of the track where damage included Rear Flank Downdraft and Inflow damage. Estimated wind speeds were 75-80 mph.

Thunderstorm Wind, Morris

When
April 30, 8:10 PM CST to 8:12 PM CST
Where
Morris County, Lone Star to 3 mi E of Daingerfield
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
32.920, -94.700

The National Weather Service conducted a storm survey in the southern portion of Morris County, Tx. and determined that the damage was consistent with severe thunderstorm wind gusts near 80 mph. Damage was very sporadic and a tornado track could not be found. Damage consisted of nearly the entire roof of a local feed store removed along Holt Road north of Black Mountain Road. Other small trees were downed along Black Mountain Road just west of Hwy. 259. Minor shingle damage was also observed to a business just west of Hwy. 259.

Tornado, Cass

When
April 30, 8:24 PM CST to 8:32 PM CST
Where
Cass County, 2.57 mi WSW of Hughes Spgs to 0.52 mi NNW of Hughes Spgs
Rating
EF0
Path length
2.61 mi
Path width
150 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.986, -94.641

The National Weather Service conducted a storm survey in southwest Cass County and concluded that the damage was the result of an EF0 tornado. The tornado first touched down on the southwest side of Hughes Springs where several trees were snapped near FM 250. The storm then continued on a northeast trajectory downing trees onto powerlines and removing shinges from a home along FM 2984. As the storm continued to move northeast, several trees were uprooted, some large in nature, with shingles removed from a business along the east side of town. The tornado lifted just after downing 6 large pecan trees near a resident on FM 2992.|One of the large limbs from the trees punctured the back of his roof and damaged a storage building nearby. Estimated wind speeds were 75-80 mph.

Hail, Cass

When
April 30, 8:25 PM CST
Where
Cass County, Hughes Spgs
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.000, -94.600

Golf ball size hail was reported by local law enforcement in Hughes Springs, Texas.

Hail, Cass

When
April 30, 9:03 PM CST
Where
Cass County, 2.37 mi NNE of Red Hill
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.160, -94.310

Hail, Cass

When
April 30, 9:05 PM CST
Where
Cass County, 1.5 mi SSE of Antioch
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.160, -94.210

Quarter sized hail was reported at County Road 3214 and Highway 77 west.

Hail, Cass

When
April 30, 9:30 PM CST
Where
Cass County, 2.41 mi ESE of Antioch
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.170, -94.180

Quarter size hail was reported at the intersection of CR 3544 and FM. 96.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293874, 293867, 293870, 293868, 293869, 293871, 293872, 293873.